Oral contraception: what side effects are not accepted …

Health Tips

In the civilized medical world, on the tables of many gynecologists, there is a wonderful book by Pelton Ross (Ross Pelton) “Drug-induced nutritional deficiencies”, which notes a direct relationship between the duration of taking a contraceptive and the gradual formation of a lack of zinc, selenium, magnesium, vitamin C and B vitamins, including folic acid. In the Russian-speaking segment of the Internet, these data are not indicated (including on the main portal that regulates drug circulation – RLS). In the instructions in English (the text of which is controlled by the FDA) there is a phrase that “while taking an oral contraceptive, serum folate levels may decrease, which may be of clinical importance if pregnancy occurs shortly after stopping OCs“. What does it mean?

folic acid deficiency

The phrase “clinical significance” refers to the formation of fetal malformations in early pregnancy due to a lack of folate. We are talking about anomalies in the development of the neural tube (spina bifida), which occur between 25 and 28 days from conception, that is, when most women are not even aware of their pregnancy. Big Pharma knows exactly about this side effect, so some industry giants began to add folate to their product. The word “plus” is added to the trade name of the contraceptive.

If there is no such mathematical sign on your pills, and you are planning a pregnancy in the near future, then 3 months before the intended conception, you need to start taking folic acid – then you can get pregnant by canceling hormones. If the COC was canceled without drinking a course of folic acid, then you will have to protect yourself for 2-3 months in a different way than hormones, take folic acid – and only then get pregnant.

Other side effects

What other undesirable effects of contraceptive pills do contraceptive manufacturers try not to mention?

Chloasma

The beautiful scientific name “melasma” means an unpleasant cosmetic defect – areas of hyperpigmentation, usually on the face. Irregular brown to ash-blue spots spread over the cheeks, forehead, nose or chin. They are frequent companions of pregnancy and, alas, hormonal contraceptives. Very slowly (within a year) disappear after childbirth or withdrawal of pills, however, alas, they are not completely eliminated and require constant protection from the sun and the use of skin-lightening agents.

Problems with wearing contact lenses

Contraceptives can cause fluid retention in the body – so much so that it can cause a change in the shape of the cornea due to its swelling. The fit of contact lenses becomes loose and less comfortable.

weight gain

If a woman already has disorders of carbohydrate or fat metabolism, then against the background of hormonal contraception, the so-called “glucocorticoid effect” may occur, against which fat cells actively increase their volume – another 5-7 kg are added to an already not thin body, which are practically not amenable to physical activity.

Depression

In November 2016, data from a national study of more than 1 million Danish women was published, the results of which showed that the use of hormonal contraception significantly increases the risk of depression, especially in young women (15-19 years old). Two years earlier, the authors of another study found that taking birth control pills reduces the thickness of gray matter in those areas of the cerebral cortex that are responsible for rewarding and evaluating incoming stimuli. Therefore, a phrase appeared in European and American recommendations that if a woman who uses contraceptives experiences mood swings, then she must definitely inform her doctor about this.

Thrombosis

The most important side effect, which can be fatal, is the risk of thrombosis. There are several symptoms that should be reported to your doctor immediately:

  • pain in the abdomen or stomach
  • chest pain or shortness of breath
  • intense headaches
  • vision problems (double vision, flies, clouding, fuzziness)
  • local swelling and pain in the legs, especially if all this is observed from the knee and above.

PS After reading this article, you may decide that the author is an inveterate hormone phobe. Actually, of course not. I appointed, I appoint and I will appoint. However, every time I recommend a particular hormonal drug to a particular woman, I always compare the benefits and harms. And the patient must participate in this comparison. It is always a joint decision: to use or not to use, if used, which drug, for how long and what to do if something suddenly goes wrong.

Photo: shutterstock/vostock

Rate article
( No ratings yet )
goodshapetips.com
Add a comment